Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 233, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2002, 4:25 PM CDT for Greene County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2002, 4:25 PM CDT (21:25 UTC)
- Expired
- Jul 19, 2002, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
The radar
The Springfield radar (KSGF), 10 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:35 PM CDT | Thunderstorm Wind 55 E | Bois D Arc, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 192125 SVRSGF MOC077-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 424 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN MISSOURI * UNTIL 500 PM CDT * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER NORTHWEST SPRINGFIELD. MOVING WEST AT 20 MPH. A WIND GUSTS OF 65 MPH WAS RECORDED AT THE NATIONAL WEATHER SERVICE OFFICE NEAR THE SPRINGFIELD BRANSON REGIONAL AIRPORT. LAT...LON 3743 9361 3712 9357 3717 9325 3744 9318 TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:15 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 2:15 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT FRI JUL 19 2002 TIMING THE RAIN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE OVER THE NEXT 7 DAYS. HEAT INDEX VALUES ALSO A CONCERN THIS WEEKEND. BACK BUILDING CONVECTIVE COMPLEX OVER SOUTH CENTRAL MO DROPPED TORRENTIAL RAIN OVER EASTERN COUNTIES...MAINLY THIS MORNING. THROUGH EARLY AFTERNOON...SCATTERED STORMS CONTINUE TO DEVELOP ON THE NORTH SIDE OF THE AREA OF CONVECTION WITH WEAK BUT PERSISTENT LOW LEVEL MOISTURE INFLOW. OVERALL CONVECTIVE TREND HAS WEAKENED SINCE NOON. PESKY 5H TROUGH OVER THE OH VLY AND SOUTHEAST MO WITH SLIGHTLY COOLER TEMPERATURES ALOFT SHOULD ALLOW CONVECTION TO CONTINUE OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING. SFC CONVERGENCE WILL ALSO BE ENHANCED BY OUTFLOW BOUNDARIES. WILL MAINTAIN RAIN CHANCES AT 30-40 PERCENT (POP) INTO THE NIGHTTIME HOURS...BUT BASED ON CONVECTIVE TRENDS WILL MAKE EXACT WORDING A LAST SECOND CALL. OVERALL...EXPECT CONVECTION TO SLOWLY DIE OFF WITH DAYTIME HEATING...BUT SOME ISOLATED SHOWERS MAY PERSIST WELL INTO THE NIGHT. PRESENT FORECAST THROUGH THE WEEKEND STILL LOOKS GENERALLY GOOD. MID LEVEL RIDGE BUILDS INTO THE AREA FROM THE CENTRAL PLAINS ON SATURDAY. 700MB TEMPERATURES WARM TO 10-11 DEG C OVER WESTERN COUNTIES TONIGHT AND SATURDAY. WEAK BACKDOOR FRONT TRIES TO WORK ITS WAY INTO NORTHEASTERN MO BEFORE WASHING OUT AND THIS SHOULDT BE MUCH OF A PLAYER. WILL MAINTAIN 30 POP FOR EASTERN COUNTIES WHERE CAP IS WEAKEST. WILL LEAVE SUNDAY DRY WITH MID LEVEL RIDGE FIRMLY IN PLACE OVER THE FORECAST AREA. WITH DEWPOINTS PROGGED TO BE IN THE LOW TO MID 70S AND DAYTIME HIGHS 90 TO 95 (BASED ON A BLEND OF AVN AND ETA MOS)...HEAT INDEX VALUES WILL APPROACH 105...ESPECIALLY IN WESTERN COUNTIES. RIGHT NOW WILL WORD HEAT INDICES OF 100 TO 105 FOR SATURDAY AND SUNDAY. OVERNIGHT LOWS WILL BE IN THE MID 70S IN JOPLIN AND SE KS COUNTIES...AND HEAT ADVISORY MAY BE NEEDED OVER THE WEEKEND. IN THE EXTENDED...USING THE 00Z AVN AND LATEST AVAILABLE ECMWF AS A GUIDE...COLD FRONT DROPS THROUGH THE REGION MONDAY AS MIDLEVEL NW FLOW REGIME SETS UP. 12Z AVN APPEARS TOO BE TO AGGRESSIVE IN DRIVING THIS FRONT SOUTH. IN EITHER CASE...THE AREA SHOULD GENERALLY BE DRY TUESDAY...WITH RAIN CHANCES RETURNING FOR WED-FRI AS FAIRLY VIGOROUS W-NW MID LEVEL FLOW PATTERN DEVELOPS OVER THE MIDWEST. WILL TRY TO TIME PRECIPITATION BASED ON POSITION OF SFC FRONTS...BUT CONFIDENCE REALLY STARTS TO FALL OFF ON DAY 6 AND 7 (THU-FRI). THE 00Z AVN APPEARS TO BE TOO STRONG IN DIGGING SHORTWAVE INTO THE UPPER MIDWEST BY FRIDAY...BUT GENERAL PATTERN SUPPORTS MENTIONING RAIN CHANCES. .SGF... MO...NONE. KS...NONE. DSA
In the hours before
Local storm report, Jul 19, 10:34 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM BELLE MO FLOOD
07/18/02 MARIES WATER OVER HWY Z.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM NOEL MO FLOOD
07/18/02 MCDONALD SIGNIFICANT STREET
FLOODING IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 19, 10:38 AM CDT, 5 hours 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1038 AM CDT FRI JUL 19 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... FLOODING AND HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS... PRODUCING HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AROUND 60 MPH. * AREAS AFFECTED AND TIMING... LOCATIONS EAST OF SPRINGFIELD * SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. EMERGENCY MANAGEMENT OFFICIALS IN SOUTH CENTRAL MISSOURI NEAR AND SOUTH OF THE FORT LEONARD WOOD AND SALEM AREAS SHOULD CONTINUE TO BE ALERT FOR FLOODING. ONGOING FLOODING WILL LAST INTO THE AFTERNOON HOURS. * DISCUSSION... THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO INFLUENCE THE AREA WEATHER TODAY. THE UPPER LOW OVER SOUTH CENTRAL MISSOURI THIS MORNING IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS FROM THE FORT LEONARD WOOD AND SALEM AREAS. THIS UPPER LEVEL SYSTEM IS ALSO HELPING MAINTAIN THE PERSISTENT STORMS IN THE HOUSTON... WEST PLAINS...EMINENCE AND ALTON AREAS. FLOODING IS OCCURRING IN THESE AREAS. SEE THE LATEST FLASH FLOOD WARNINGS FOR THE LATEST INFORMATION. * EXTENDED OUTLOOK THROUGH THURSDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY... HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. THE NEXT UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM. DSA
Special weather statement, Jul 19, 1:00 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI JUL 19 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ...FLOODING AND HEAVY RAINFALL... ...ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AROUND 60 MPH... ...HEAT INDEX VALUES AROUND 100... * AREAS AFFECTED AND TIMING... COUNTIES ALONG AND EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE WILL SEE A CHANCE FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS AND AREAS OF HEAVY RAINFALL. HEAT INDEX VALUES WILL REACH AROUND 100 IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE THIS AFTERNOON. * SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR THE ISOLATED SEVERE THUNDERSTORM THREAT IN THEIR AREA. * DISCUSSION... THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO INFLUENCE THE AREA WEATHER TODAY. THE UPPER LOW OVER SOUTH CENTRAL MISSOURI THIS MORNING IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS FROM THE LAKE OF THE OZARKS SOUTH TO NEAR WEST PLAINS. OUTFLOW BOUNDARIES FROM THESE STORMS WILL CAUSE FURTHER DEVELOPMENT OF ADDITIONAL STORMS LATER THIS AFTERNOON. * EXTENDED OUTLOOK THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY... HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND EVENING. DSA
Local storm report, Jul 19, 3:04 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM SEYMOUR MO .75 INCH HAIL
07/19/02 WEBSTER REPORTED BY PUBLIC.
0248 PM FORDLAND MO .88 INCH HAIL
07/19/02 WEBSTER REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:35 AM CDT | Flash Flood Warning | SGF | Shannon | 3 hr |
| Jul 19, 10:19 AM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 3 hr |
| Jul 19, 2:22 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 38 min |
| Jul 19, 2:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 39 min |
| Jul 19, 3:23 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 37 min |
| Jul 19, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 45 min |
| Jul 19, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Jul 19, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 44 min |
| Jul 19, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 61 min |
| Jul 19, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 54 min |
| Jul 19, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 27 min |
| Jul 19, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.